Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS La Crosse, WI

June 14, 2017Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 14, 2017, 2:04 PM CDT for Adams County, Wisconsin. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 2:04 PM CDT (19:04 UTC)
Expired
Jun 14, 2017, 2:30 PM CDT
In force
26 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Adams County, WI

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 2:21 PM CDTTSTM WND GST 301 Wsw Grand Marsh, WILAWN FURNITURE MOVED. SMALL TWIGS BROKEN.
Jun 14, 2:30 PM CDTTSTM WND DMG10 Ene Big Flats, WITREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
303 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS53 KARX 141904
SVRARX
WIC001-141930-
/O.NEW.KARX.SV.W.0111.170614T1904Z-170614T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
204 PM CDT WED JUN 14 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Adams County in central Wisconsin...

* Until 230 PM CDT

* At 204 PM CDT, severe thunderstorms were located along a line
  extending from Dellwood to 8 miles south of Adams to near 
  Wisconsin Dells, moving northeast at 40 mph. Wind gusts of 50 to 
  60 mph have been observed in the Mauston Wisconsin area as these 
  storms moved through.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* These severe thunderstorms will remain over mainly rural areas of 
  Adams County, including the following locations: Colburn, Highways 
  13 And 21, County Roads G And O, County Roads G And M and Big 
  Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 8973 4381 8981 4397 8996 4399 8996
      4401 9000 4402 9000 4417 8960 4364 8960
TIME...MOT...LOC 1904Z 239DEG 34KT 4398 8992 4383 8978 4366 8970 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea
2 follow-up statements
240 
WWUS53 KARX 141915
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
215 PM CDT WED JUN 14 2017

WIC001-141930-
/O.CON.KARX.SV.W.0111.000000T0000Z-170614T1930Z/
Adams WI-
215 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR ADAMS COUNTY...

Strong to severe thunderstorms were tracking through mainly southern 
Adams County in central Wisconsin. Wind gusts of 50 to 60 mph have 
been reported with trees and power lines down in Juneau County.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect possible damage to roofs, siding, and trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 8973 4381 8981 4399 8996 4402 8993
      4417 8960 4364 8960
TIME...MOT...LOC 1913Z 243DEG 37KT 4399 8983 4384 8969 4367 8961 

HAIL...<.75IN
WIND...60MPH
 
$$

Shea
419 
WWUS53 KARX 141928
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
228 PM CDT WED JUN 14 2017

WIC001-141937-
/O.EXP.KARX.SV.W.0111.000000T0000Z-170614T1930Z/
Adams WI-
228 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY WILL
EXPIRE AT 230 PM CDT...
    
The storms which prompted the warning continue to move out of the 
area. Therefore the warning will be allowed to expire.  However 
heavy rain is still possible with these thunderstorms for the next 
30 minutes or so.

LAT...LON 4364 8973 4381 8981 4399 8996 4402 8993
      4417 8960 4364 8960
TIME...MOT...LOC 1927Z 239DEG 34KT 4404 8972 4389 8958 4372 8950 

$$

Shea

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:10 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 14, 12:10 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1210 PM CDT Wed Jun 14 2017

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Wed Jun 14 2017

Main short-term fcst concerns are SHRA/TSRA chances thru the period
and severe TSRA risk mainly this afternoon/evening.

06z data analysis had a 999mb low over central ND with a mid level
low over the ND/MT border. Main cold front with the low extended
south thru eastern SD. Band of SHRA/TSRA extended from NE MN to NE
NEB, lifting steadily NE. Convection with the band across southern
MN to central IA weakening as it outruns the forcing/lift and
contends with weakening low level moisture transport, decreasing
CAPE, increasing CIN and warmer 700-500mb temps closer to the mid
level ridge axis. Convection in NE NEB/SW IA showing a bit more
life, aided by a shortwave lifting out of central KS.

Model runs of 14.00z initialized well, except for GFS once again as
much as 10-15F too high with sfc dew points across parts of southern
MN to northern MO. Solutions remain quite similar at the larger
scale as the eastern MT mid level low lifts to near Lk Winnipeg by
12z Thu. However, smaller/meso scale detail differences continue to
impact the sensible weather outcome across the area in the short
term. Short term confidence is average average this cycle.

For the short term, reasonable model consensus for convection to
continue to weaken as it moves into/across the fcst the area early
this morning, as it faces weakening moisture transport/CAPE and the
warmer mid level temps. A shortwave to be lifting from KS into
western IA by 12z. This look to provide some lift for persistence
of convection across the SW half of IA to continue spreading NE
into the fcst area thru before diminishing by mid morning. After
that, signal among many of the high-res/CAMs models that much of
the fcst area may well end up dry thru at least the 15-21z hours.
After a late morning/early afternoon lull, question then becomes
when/where will convection re- fire this afternoon. Model
consensus now wants to shift the CAPE axis east of the fcst area
this afternoon with the main lower level moisture transport
shifted east as well. Hgts do lower thru today as the mid level
low lifts to near Lk Winnipeg, with mid level cooling and diurnal
warming working to reduce the capping this afternoon. Convection
this afternoon may fire over the east end of the fcst area around
mid afternoon, ahead of a shortwave approaching/already east of
the MS river by 18z, may not fire at all, or near the MS river
around 00z. This is the variety of solutions presented. No matter
which may be more correct, appears upscaling to a more organized
convective complex may not occur until this evening and likely to
be SE of the fcst when it does. Still will be 1500-2500 j/kg
MUCAPE across the area this afternoon, along with an increase of
deep shear as the hgts fall ahead of the low/trough lifting NE
into Canada. Severe storms would be possible when TSRA refire,
with slight risk per swody1 reasonable at this time. However, risk
this afternoon into the evening may be somewhat conditional
depending on how much cloud cover may remain over the area today
impacting diurnal warming. For now will carry some higher SHRA/
TSRA chances early this morning, lower thru the mid-day hours then
more in the 30-50% range later this afternoon/into the evening,
highest over the east half of the fcst area.

Sfc cold front and sfc-850mb drying is pushed thru the area
tonight as the sfc-500mb flow becomes more westerly behind the low
lifting into south-central Man. Good model agreement for
convection in the area to come to an end/exit east around or
shortly after midnight. A more comfortable night later tonight
with the drying set to lower sfc dew points into the upper
50s/lower 60s by 12z Thu. Blend of the guidance highs/lows for
today/tonight looks good.

.LONG TERM...(Thursday through Tuesday)
Issued at 349 AM CDT Wed Jun 14 2017

For Thursday thru Friday night: main fcst concerns this period are
SHRA/TSRA chances Thu night thru Fri night.

Model runs of 14.00z in good agreement on the mid level low lifting
into northern Ont thru 12z Sat with a generally westerly flow aloft
over the region this period. Detail differences with shortwaves in
this flow. Good agreement for one stronger wave with the mid level
low to pass The morning, then lesser agreement on a wave to
approach/pass around 12z Fri and another Fri night. Fcst confidence
this period is average given the wave timing/strength differences
impacting SHRA/TSRA chances.

Thu should see a quiet, mostly sunny day on deep layered westerly
flow from the central/northern plains. However GFS and now NAM are
wanting to bring some increase of moisture and lower level forcing
NE into the area Thu afternoon, for a SHRA/TSRA chance across mainly
the SW half of the fcst area. Model soundings showing diurnal mixing
to as deep as 750mb Thu afternoon, with around 500 j/kg SBCAPE and
minimal CIN. Cannot rule out isolated-sct SHRA/TSRA Thu afternoon
but will leave fcst dry for now. With a better signal for a
shortwave trough axis to pass Thu night/Fri, and more time since
late Wed night for some moisture to return ahead of it, some small
SHRA/TSRA chances mainly across the south 1/2 of the fcst area these
periods look OK. Lesser agreement on details, but with another surge
of moisture increase ahead of yet another shortwave progged for Fri
night. Model soundings Fri night showing that if elevated layers in
the 850-700mb range can saturate and be lifted there is as much as
500-1500 j/kg CAPE and minimal CIN. The 30=40% consensus SHRA/TSRA
chances Fri night appear reasonable for now. With some stronger
deep=layered shear Fri/Fri night and as much as 1000 j/kg MUCAPE or
more, a few TSRA Fri afternoon could be strong. See swody3 for more
details. With the westerly flow and little cooling at 925-850mb,
consensus highs/lows this period remaining as much as 5 to 10F above
normal appear well trended.

For Saturday thru Tue (days 4-7): main fcst concerns this period are
SHRA/TSRA chances Sat and again Mon, cooler temperatures for Sun
into Tue.

14.00z medium range models in rather good agreement on a stronger
shortwave trough to come thru the flow and across the region later
Sat/Sat night, setting up longwave troughing over the great lakes
for Sun/Mon. Shortwave detail differences by Tue, impacting
progressiveness, or not, of the troughing over the region. Overall
day 4-7 fcst confidence is average.

Stronger shortwave trough to approach/pass Sat/Sat night bring a
stronger round of deep layered forcing/lift across the area. This
with PW values progged to be in the 1.5 inch range, as much as 1k-2k
j/kg MUCAPE and deep shear of around 40kts. Consensus SHRA/TSRA
chances in the 30-60% range Sat afternoon/evening reasonable. A few
of these storms may be severe as well. Plenty of time to detail
this. Behind this system, good agreement for some stronger cooling
to arrive as troughing sets up over the great lakes. Highs returning
to near or below normal for Sun-Tue continue to look well trended.
With the cold pool aloft spreading in Sun and deep cyclonic flow,
some small mainly diurnal SHRA/TSRA chances are reasonable. Lesser
confidence with any small consensus precip chances Mon/Tue, as
models at are at odds on strength/timing of shortwaves thru the flow
and if the longwave troughing is progressive or not.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1209 PM CDT Wed Jun 14 2017

Currently watching a cluster of shra/ts working northeast across
northeast IA into far southwest WI. Northern extent of this
activity may brush KLSE through 20z before exiting east. KRST
should just see a few shra in the vicinity, clearing out after
20z. VFR conditions expected otherwise through this evening into
Thursday morning. Gusty south/southwest winds expected to subside
by early this evening, becoming more west/southwesterly.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...DAS
Hazardous weather outlook, Jun 14, 12:13 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1213 PM CDT Wed Jun 14 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1213 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for parts of southeast
Minnesota...northeast Iowa and western Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will move northeast across the area this
afternoon and early evening. A few of these storms may become
severe in southwest and central Wisconsin. The main severe
weather threat would be damaging winds, large hail and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More thunderstorms are possible Thursday night into Sunday.
Though there is some uncertainty, Saturday afternoon and evening
will have to be watched for the potential of strong to severe
storms. At this time, the main threats would be damaging winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter groups may be needed this afternoon and early evening in
southwest and central Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 14, 1:19 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     2 NNW VIROQUA           43.58N 90.90W
06/14/2017  M47 MPH          VERNON             WI   AWOS

            AWOS STATION Y51, VIROQUA MUNICIPAL AIRPORT.

&&

DB
Local storm report, Jun 14, 1:27 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     4 SSE PLATTEVILLE       42.69N 90.44W
06/14/2017  M38 MPH          GRANT              WI   AWOS

            AWOS STATION PVB, PLATTEVILLE MUNICIPAL
            AIRPORT.

&&

DB
Special weather statement, Jun 14, 1:42 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service La Crosse WI
142 PM CDT WED JUN 14 2017

WIZ044-141915-
Adams-
142 PM CDT WED JUN 14 2017

...A STRONG TO SEVERE THUNDERSTORM WILL AFFECT ADAMS COUNTY...

At 140 PM CDT, a cluster of strong to severe storms were approaching
from the southwest. These storms have a history of producing strong
wind gusts, up to 50 mph.

Boaters on the Wisconsin River and those with cabins or resorts in
the area should take cover until these storms pass. Besides gusty
winds, heavy rain and lightning will be a risk.

There is a Severe Thunderstorm Watch in effect and warnings are
possible.

LAT...LON 4364 8979 4377 8985 4387 8996 4391 8998
      4392 8995 4395 8995 4399 8996 4401 9001
      4409 9003 4412 9001 4413 8997 4417 8997
      4415 8993 4418 8993 4418 8990 4419 8993
      4420 8991 4425 8990 4425 8960 4364 8960
TIME...MOT...LOC 1840Z 225DEG 43KT 4389 8986

Shea
Local storm report, Jun 14, 2:00 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
200 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     3 W LA FARGE            43.58N 90.70W
06/14/2017                   VERNON             WI   LAW ENFORCEMENT

            TREE DOWN.

&&

DB
Local storm report, Jun 14, 2:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
201 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND DMG     1 SSW VIOLA             43.49N 90.68W
06/14/2017                   VERNON             WI   PUBLIC

            TREE DOWN.

&&

DB
Local storm report, Jun 14, 2:02 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
202 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     3 SSE NEW LISBON        43.84N 90.14W
06/14/2017  M53 MPH          JUNEAU             WI   AWOS

            AWOS STATION 82C, MAUSTON AIRPORT.

&&

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:25 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau65 min
Jun 14, 11:28 AM CDTSpecial Weather StatementARXCrawford, Grant, Richland, Vernon77 min
Jun 14, 12:08 PM CDTSpecial Weather StatementARXCrawford, Grant, Juneau, Monroe, Richland, Vernon52 min
Jun 14, 12:49 PM CDTSpecial Weather StatementARXMonroe, Richland56 min
Jun 14, 1:04 PM CDTSevere Thunderstorm WarningARXMonroe, Richland, Vernon41 min
Jun 14, 1:18 PM CDTSevere Thunderstorm WarningARXJuneau42 min
Jun 14, 1:42 PM CDTSpecial Weather StatementARXAdams33 min
Jun 14, 6:03 PM CDTSpecial Weather StatementARXGrant42 min
Jun 14, 6:08 PM CDTSevere Thunderstorm WarningARXGrant36 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.